Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, May 23, 2018

May 23, 2018 · NWS TSA · 7 events in 4 counties and zones

Thunderstorms developed over portions of eastern Oklahoma during the afternoon of the 23rd as a weak upper level disturbance translated across the region. The strongest storms produced damaging wind gusts and hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over portions of eastern Oklahoma during the afternoon of the 23rd as a weak upper level disturbance translated across the region. The strongest storms produced damaging wind gusts and hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 11:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 11:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1237 PM CDT Wed May 23 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will occur the rest of this
afternoon, with the greatest coverage across northwest Arkansas.
Scattered showers and storms may begin forming again Thursday
morning as early as 15Z, especially in northwest Arkansas. VFR
conditions will prevail outside of thunderstorm areas.

&&

.PREV DISCUSSION... /Issued 1107 AM CDT Wed May 23 2018/

DISCUSSION...
Scattered showers and thunderstorms will continue to increase in
coverage over the next several hours. Have made some minor changes
to pops and sky cover for the rest of today, with the rest of the
forecast looking good at this time.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, May 23, 12:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Wed May 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Wed May 23 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will continue to develop this
afternoon across eastern Oklahoma and northwest Arkansas. Although
winds aloft are weak, there is a low risk of pulse severe storms.
The storms will be rather short lived but will bring the risk of
hail and isolated damaging wind gusts as they collapse. Storms
will tend to be slow moving, and some will contain locally heavy
rain. This may lead to isolated flash flooding in areas where
storms merge together.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
There will be a limited threat for thunderstorms for the next
several days. Storms will tend to form at peak heating in the
afternoon and diminish by sunset.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 10:58 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1158 AM CDT WED MAY 23 2018

ARZ010-OKZ069-231730-
Washington AR-Adair OK-
1158 AM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND EAST
CENTRAL ADAIR COUNTIES UNTIL 1230 PM CDT...

At 1158 AM CDT, a strong thunderstorm was located 3 miles west of
Lincoln, moving northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Prairie Grove...                  Lincoln...
Westville...                      Cincinnati...
Baron...                          Clyde...
Rhea...                           Canehill...
Summers...                        Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3594 9424 3581 9448 3592 9462 3610 9451
      3610 9447
TIME...MOT...LOC 1658Z 221DEG 7KT 3594 9448
Special weather statement, May 23, 12:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
152 PM CDT WED MAY 23 2018

OKZ054-055-231915-
Osage OK-Washington OK-
152 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE AND CENTRAL
WASHINGTON COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, a strong thunderstorm was located over Bartlesville
Municipal Airport, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
Copan...                          Bartlesville Municipal Airport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3680 9581 3668 9581 3664 9604 3680 9615
      3698 9587
TIME...MOT...LOC 1851Z 240DEG 14KT 3677 9602

The radar

The Tulsa radar (KINX), 101 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
May 23, 1:00 PM CST
Where
Ottawa County, 7 mi NW of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.952, -94.970

Strong thunderstorm wind blew down trees, blew down power lines, and damaged a home on the 530 Road northwest of Miami.

Thunderstorm Wind, Tulsa

When
May 23, 3:29 PM CST
Where
Tulsa County, 1.38 mi N of Tulsa Young Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.150, -95.820

Strong thunderstorm wind snapped large tree limbs near S 142nd East Avenue and E 11th Street.

Thunderstorm Wind, Tulsa

When
May 23, 3:42 PM CST
Where
Tulsa County, 1.3 mi WNW of Garnett
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.177, -95.852

Strong thunderstorm wind damaged a business on E Pine Street near S Garnett Road.

Thunderstorm Wind, Tulsa

When
May 23, 3:43 PM CST
Where
Tulsa County, 1.67 mi E of (Tul)tulsa Intl Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.200, -95.850

Strong thunderstorm wind blew down power poles near E 46th Street N and Highway 169. Several large billboard signs were damaged near E 36th Street N and Highway 169.

Thunderstorm Wind, Creek

When
May 23, 4:35 PM CST
Where
Creek County, 0.52 mi E of Mounds
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.871, -96.061

Strong thunderstorm wind blew down a large tree and snapped numerous large tree limbs.

Thunderstorm Wind, Tulsa

When
May 23, 5:05 PM CST
Where
Tulsa County, 2 mi WNW of Bixby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.961, -95.913

Strong thunderstorm wind snapped large tree limbs and damaged privacy fences.

Hail, Pushmataha

When
May 23, 6:00 PM CST
Where
Pushmataha County, Nashoba
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -95.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757221, 757222, 757223, 757224, 757225, 757226, 757227.